Bad reaction to artemisinin


Dear Stephen,
I have lyme disease and tried artemisinin and had a bad reaction. I took 100mg caps from Allergy Research—200mg the first day divided, the second day 300mgs three times a day and the third day I took 200 together and for vertigo, slurred speech and it transformed into feeling no pain in certain areas, no sweating, heart is erratic, jumpiness from the ears…like a startle response that I got on the second day. What do I do now and why did this happen? I have had lyme for 18 years untreated…and only just started treatment. What can I do to become normal again? I did not think this was a high dose – is this a herx or too much artemisinin? I have not taken it since. Also when I would take a capsule I would get tingling…does this go away? And is it life threatening…MRIs and auditory evoke..ok. Also breathing was messed up in the beginning every time I tried to sleep…my lungs would mess up and they felt heavy…they feel better now…what to do? Thanks.


Stephen’s response:
Artemisinin is a synthetic drug and has more side effects than the plant itself. If you experience side effects, I would recommend not taking it. I generally recommend it ONLY for babesia, so, assuming that that is why you are taking it I would recommend trying cryptolepis instead. It is available from Woodland Essence in NY, 1 tsp 3x daily of the tincture for 10-14 days for babesia. Dose is for a 150 pound person. Normally, babesia should not need to be treated for months and months with artemisinin. If it works it should work within 30 days max. Although cryptolepis has no known side effects or contraindications it is a strong herb and I definitely would not go over 30 days of use.
Over time, as I hear from more and more people who have used artemisinin, I am becoming more circumspect in recommending it. It seems to work for about half the people, others do experience a range of side effects. I think cryptolepis or the whole herb, Artemisia annua, is a better choice.
Stephen
share and enjoy:
  • Facebook
  • Google Bookmarks
  • Twitter
  • Digg
  • del.icio.us
  • StumbleUpon
  • Yahoo! Buzz
  • Print
  • PDF
  • email
  • RSS

10% off at 1st Chinese Herbs iHerb.com Mountain Rose Herbs

posted on December 19, 2006 in artemisinin, babesia, Co-Infections, cryptolepis, Herb Reactions, Herbs, other
6,532 views

Trackback URL: http://buhnerhealinglyme.com/herbs/bad-reaction-to-artemisinin/trackback/

Comments

  • Bob Root Dsylvestris)

    September 5, 2011 at 3:43 pm

    I too am having the same stiffing feelings in my lungs. Waking around 0200 am and unable to go back to sleep that night and sometimes until 2200 hours the next evening. Two things 1: have been taking the whole herb artemisinin. 2: Taking a potassium supplement. Those two things have begun just before the current episodes. I have discontinued the Sweet Annua, now after reading this post; but how about the potassium?

    Will report back if the curtailment of Artemisinin remedies the situation. Also, if stopping the Potassium supplement is helpful.

    Bob

  • admin

    September 5, 2011 at 4:16 pm

    Thanks for sharing your experience here, Bob. Will look forward to your update. I hope you are feeling better soon! Best, Julie

Leave a reply


Please do not use this comment section to submit a question to the Buhner Healing Lyme column. Please click here to submit your question. The comments section is reserved for dialogue related to the topics covered in the Q & A posted above. Thank you!

* means field is required.

*

*